Discussions that mention spironolactone

High & Low Blood Pressure board


Sonic, :)

I am not surprised to hear this has happened to you. Unfortunately, our doctors sometimes prescribe medications that either interact with each other, or are contraindicated. :(
My pharmacist had serious concerns about the components of my therapy on several occassions. It is definitely not a good feeling when your pharmacist disagrees with or questions the appropriatness of your drug therapy. What are we, the patients, to do?

This is what works for me. I learn as much as possible about any new drug. I use several different sources. If anything stands out that might concern me, I make a note of it and ask my pharmacist about it. I don't stop there. I consult pharmacists at other locations as well. They are generally very helpful and, to me, the best source of drug related information. If several pharmacists seem in an agreement about the issue at hand, I feel fairly certain that the information is accurate. There's a catch - it is time-consuming and best done when the pharmacists are not busy. :)
Refusing to take a medication is sometimes an option. I don't like to take drugs just to see what happens, simply because the doctor feels like experimenting.

Your son is probably going to be put on a potassium-sparing diuretic. Combining potassium sparing and building medications is not unheard of. The K supplements, co-administered with any potassium-sparing diuretic (Spironolactone, Triamterene, Amiloride or Eplenerone), can result in hyperkalemia. We, the patients, have to be carefully monitored when such combinations are used.

I have low potassium levels. (Not sure what they are right now) I have been on up to three potassium building/sparing medications at a time. I worried about hyperkalemia on DAILY basis. I now have just two, a maximum dose of an ACE inhibitor, which is potassium-building, and Spironolactone-potassim sparing. I also take Hctz (another diuretic), which depletes potassium levels, so, hopefully, offsets the K accumulation from the other two drugs. I can't take the supplements because they are contraindicated due to my other health issues.
Your son's supplement/diuretic dilemma is similar to mine. Low dose of a potassium-sparing diuretic should be OK, as long as the doctor monitors his K levels frequently. Your son should be warned about the signs of hyperkalemia, as this condition can be deadly if allowed to develop. What is the reason for your son's hypokalemia and the cause of his hypertension? How severe is his K deficiency? Does he have hyperaldosteronism? That would explain his hypertension at such a young age. He could try improving his diet by increasing his dietary potassium intake. Unfortunately, dietary sources of potassium are usually not enough in a severe K deficiency, and the K supplements must be used.

flowergirl